×

Linear Shafarevich conjecture. (English) Zbl 1273.32015

This article consists in the strongest to date result in uniformization theory: it indeed settles the linear case of the Shafarevich conjecture which asserts that the universal cover of a smooth projective variety should be holomorphically convex. The main theorem can be sumed up in the following form.
Theorem. Let \(X\) be a smooth projective variety and \(n\geq1\) be an integer. If \(H_n\) denotes the intersection of the kernels of representations \(\pi_1(X)\longrightarrow \mathrm{GL}_n(A)\) where \(A\) is any \(\mathbb{C}\)-algebra of finite type, then the covering corresponding to \(H_n\) is holomorphically convex.
The reductive case (i.e., when only reductive representations are considered) was the object of a preceeding work of the first author [Invent. Math. 156, No. 3, 503–564 (2004; Zbl 1064.32007)]. The present paper has then to deal with general representations, and to do so the authors introduce new tools in nonabelian Hodge theory. The main assertions can be described in this way:
(1)
A strictness result (Proposition 3.6) which in some sense states that the relevant part of the unipotent completion is reduced to the abelian one (and the proof is reminiscent of the arguments given by the second author [J. Differ. Geom. 45, No. 2, 336–348 (1997; Zbl 0876.14008)]). From the mixed Hodge theoretical view point, Prop. 3.6 enables the authors to consider only variation of mixed Hodge structure (VMHS for short) whose weight filtration has length two.
(2)
The rationality lemma (Theorem 4.9) according to which some weight one sub-Hodge structure naturally defined in terms of \(\mathbb{C}\)-VHS is actually defined over \(\mathbb{Q}\).
In the end, the proof of both of these results resorts to the VMHS constructed by the first author and C. Simpson in [J. Eur. Math. Soc. (JEMS) 13, No. 6, 1769–1798 (2011; Zbl 1246.14018)].
The proof of the linear Shafarevich conjecture goes then roughly in the following way: thanks to the strictness argument (1), we only have to deal with VMHS of lenght 2 and the authors show that there is a prefered one (in the situation they consider). This VMHS comes equipped with a period domain which is an affine bundle over a Griffiths domain. Using this and the Shafarevich map (from the reductive case in [Zbl 1064.32007]), they produce a map from some covering of \(X\) to the product of the period domain and of the Shafarevich variety whose every connected component of a fiber is compact. And these subvarieties are actually the maximal compact subvarieties of the covering considered; this is a consequence of the rationality Lemma (2). The Stein factorization of this map produces then the Cartan-Remmert reduction: the base of the former is an affine bundle over a Stein space and then is Stein as well.

MSC:

32E05 Holomorphically convex complex spaces, reduction theory
32Q30 Uniformization of complex manifolds
32G20 Period matrices, variation of Hodge structure; degenerations
14F35 Homotopy theory and fundamental groups in algebraic geometry
14D07 Variation of Hodge structures (algebro-geometric aspects)
PDFBibTeX XMLCite
Full Text: DOI arXiv

References:

[1] D. Arapura, ”The Hodge theoretic fundamental group and its cohomology,” in The Geometry of Algebraic Cycles, Providence, RI: Amer. Math. Soc., 2010, vol. 9, pp. 3-22. · Zbl 1209.14016
[2] F. Bogomolov and L. Katzarkov, ”Complex projective surfaces and infinite groups,” Geom. Funct. Anal., vol. 8, iss. 2, pp. 243-272, 1998. · Zbl 0942.14010 · doi:10.1007/s000390050055
[3] F. Bogomolov and B. de Oliveira, ”Holomorphic functions and vector bundles on coverings of projective varieties,” Asian J. Math., vol. 9, iss. 3, pp. 295-314, 2005. · Zbl 1122.14033 · doi:10.4310/AJM.2005.v9.n3.a1
[4] F. Bogomolov and B. de Oliveira, ”Vanishing theorems of negative vector bundles on projective varieties and the convexity of coverings,” J. Algebraic Geom., vol. 15, iss. 2, pp. 207-222, 2006. · Zbl 1107.14030 · doi:10.1090/S1056-3911-06-00428-0
[5] F. Campana, ”Remarques sur le revêtement universel des variétés kählériennes compactes,” Bull. Soc. Math. France, vol. 122, iss. 2, pp. 255-284, 1994. · Zbl 0810.32013
[6] J. A. Carlson, ”The geometry of the extension class of a mixed Hodge structure,” in Algebraic Geometry, Bowdoin, 1985, Providence, RI: Amer. Math. Soc., 1987, vol. 46, pp. 199-222. · Zbl 0637.14007
[7] H. Cartan, \OEuvres. Vol. I, II, III, New York: Springer-Verlag, 1979. · Zbl 0431.01013
[8] B. Claudon, Convexité holomorphe du revêtement de Malcev d’après S. Leroy.
[9] K. Corlette, ”Flat \(G\)-bundles with canonical metrics,” J. Differential Geom., vol. 28, iss. 3, pp. 361-382, 1988. · Zbl 0676.58007
[10] K. Corlette, ”Nonabelian Hodge theory,” in Differential Geometry: Geometry in Mathematical Physics and Related Topics, Providence, RI: Amer. Math. Soc., 1993, vol. 54, pp. 125-144. · Zbl 0789.58006
[11] P. Deligne, ”Théorie de Hodge, II,” Inst. Hautes Études Sci. Publ. Math., vol. 40, pp. 5-57, 1971. · Zbl 0219.14007 · doi:10.1007/BF02684692
[12] P. Eyssidieux, ”Sur la convexité holomorphe des revêtements linéaires réductifs d’une variété projective algébrique complexe,” Invent. Math., vol. 156, iss. 3, pp. 503-564, 2004. · Zbl 1064.32007 · doi:10.1007/s00222-003-0345-0
[13] P. Eyssidieux and C. Simpson, ”Variations of mixed Hodge structure attached to the deformation theory of a complex variation of Hodge structures,” J. Eur. Math. Soc. \((\)JEMS\()\), vol. 13, iss. 6, pp. 1769-1798, 2011. · Zbl 1246.14018 · doi:10.4171/JEMS/293
[14] W. M. Goldman and J. J. Millson, ”The deformation theory of representations of fundamental groups of compact Kähler manifolds,” Inst. Hautes Études Sci. Publ. Math., vol. 67, pp. 43-96, 1988. · Zbl 0678.53059 · doi:10.1007/BF02699127
[15] W. M. Goldman and J. J. Millson, ”The homotopy invariance of the Kuranishi space,” Illinois J. Math., vol. 34, iss. 2, pp. 337-367, 1990. · Zbl 0707.32004
[16] M. Gromov and R. Schoen, ”Harmonic maps into singular spaces and \(p\)-adic superrigidity for lattices in groups of rank one,” Inst. Hautes Études Sci. Publ. Math., vol. 76, pp. 165-246, 1992. · Zbl 0896.58024 · doi:10.1007/BF02699433
[17] P. Griffiths, ”Periods of integrals on algebraic manifolds, III. (Some global differential-geometric properties of the period mapping),” Inst. Hautes Études Sci. Publ. Math., vol. 38, pp. 125-180, 1970. · Zbl 0212.53503 · doi:10.1007/BF02684654
[18] P. Griffiths and W. Schmid, ”Locally homogeneous complex manifolds,” Acta Math., vol. 123, pp. 253-302, 1969. · Zbl 0209.25701 · doi:10.1007/BF02392390
[19] R. V. Gurjar and A. R. Shastri, ”Covering spaces of an elliptic surface,” Compositio Math., vol. 54, iss. 1, pp. 95-104, 1985. · Zbl 0583.14013
[20] R. M. Hain, ”The geometry of the mixed Hodge structure on the fundamental group,” in Algebraic Geometry, Bowdoin, 1985, Providence, RI: Amer. Math. Soc., 1987, vol. 46, pp. 247-282. · Zbl 0654.14006
[21] R. M. Hain, ”The de Rham homotopy theory of complex algebraic varieties. I,” \(K\)-Theory, vol. 1, iss. 3, pp. 271-324, 1987. · Zbl 0637.55006 · doi:10.1007/BF00533825
[22] R. M. Hain, ”Higher Albanese manifolds,” in Hodge Theory, New York: Springer-Verlag, 1987, vol. 1246, pp. 84-91. · Zbl 0646.14017 · doi:10.1007/BFb0077531
[23] R. M. Hain, ”The Hodge de Rham theory of relative Malcev completion,” Ann. Sci. École Norm. Sup., vol. 31, iss. 1, pp. 47-92, 1998. · Zbl 0911.14008 · doi:10.1016/S0012-9593(98)80018-9
[24] R. M. Hain and S. Zucker, ”Unipotent variations of mixed Hodge structure,” Invent. Math., vol. 88, iss. 1, pp. 83-124, 1987. · Zbl 0622.14007 · doi:10.1007/BF01405093
[25] L. Katzarkov, ”Nilpotent groups and universal coverings of smooth projective varieties,” J. Differential Geom., vol. 45, iss. 2, pp. 336-348, 1997. · Zbl 0876.14008
[26] L. Katzarkov and M. Ramachandran, ”On the universal coverings of algebraic surfaces,” Ann. Sci. École Norm. Sup., vol. 31, iss. 4, pp. 525-535, 1998. · Zbl 0936.14012 · doi:10.1016/S0012-9593(98)80105-5
[27] J. Kollár, ”Shafarevich maps and plurigenera of algebraic varieties,” Invent. Math., vol. 113, iss. 1, pp. 177-215, 1993. · Zbl 0819.14006 · doi:10.1007/BF01244307
[28] J. Kollár, Shafarevich Maps and Automorphic Forms, Princeton, NJ: Princeton Univ. Press, 1995. · Zbl 0871.14015
[29] J. Kollár, Rational Curves on Algebraic Varieties, New York: Springer-Verlag, 1996, vol. 32. · Zbl 0877.14012
[30] B. Lasell and M. Ramachandran, ”Observations on harmonic maps and singular varieties,” Ann. Sci. École Norm. Sup., vol. 29, iss. 2, pp. 135-148, 1996. · Zbl 0855.58018
[31] S. Leroy, Variétés d’Albanese supérieures complexes d’une variété kählérienne compacte, 1999.
[32] A. Lubotzky and A. R. Magid, ”Varieties of representations of finitely generated groups,” Mem. Amer. Math. Soc., vol. 58, iss. 336, p. xi, 1985. · Zbl 0598.14042
[33] N. Mok, ”Factorization of semisimple discrete representations of Kähler groups,” Invent. Math., vol. 110, iss. 3, pp. 557-614, 1992. · Zbl 0823.53051 · doi:10.1007/BF01231345
[34] T. Napier, ”Convexity properties of coverings of smooth projective varieties,” Math. Ann., vol. 286, iss. 1-3, pp. 433-479, 1990. · Zbl 0733.32008 · doi:10.1007/BF01453583
[35] J. Pridham, ”The pro-unipotent radical of the pro-algebraic fundamental group of a compact Kähler manifold,” Ann. Fac. Sci. Toulouse Math., vol. 16, iss. 1, pp. 147-178, 2007. · Zbl 1143.32012 · doi:10.5802/afst.1143
[36] J. Pridham, Non-abelian real Hodge theory for proper varieties, 2010.
[37] J. Serre, ”Quelques problèmes globaux relatifs aux variétés de Stein,” in Colloque sur les Fonctions de Plusieurs Variables, Georges Thone, Liège, 1953, pp. 57-68. · Zbl 0053.05302
[38] C. T. Simpson, ”Constructing variations of Hodge structure using Yang-Mills theory and applications to uniformization,” J. Amer. Math. Soc., vol. 1, iss. 4, pp. 867-918, 1988. · Zbl 0669.58008 · doi:10.2307/1990994
[39] C. T. Simpson, ”Higgs bundles and local systems,” Inst. Hautes Études Sci. Publ. Math., vol. 75, pp. 5-95, 1992. · Zbl 0814.32003 · doi:10.1007/BF02699491
[40] C. T. Simpson, ”Subspaces of moduli spaces of rank one local systems,” Ann. Sci. École Norm. Sup., vol. 26, iss. 3, pp. 361-401, 1993. · Zbl 0798.14005
[41] C. T. Simpson, ”Moduli of representations of the fundamental group of a smooth projective variety, I,” Inst. Hautes Études Sci. Publ. Math., vol. 79, pp. 47-129, 1994. · Zbl 0891.14005 · doi:10.1007/BF02698887
[42] C. T. Simpson, Mixed Twistor Structures, 1997.
[43] J. Steenbrink and S. Zucker, ”Variation of mixed Hodge structure. I,” Invent. Math., vol. 80, iss. 3, pp. 489-542, 1985. · Zbl 0626.14007 · doi:10.1007/BF01388729
[44] S. Usui, ”Variation of mixed Hodge structures arising from family of logarithmic deformations,” Ann. Sci. École Norm. Sup., vol. 16, iss. 1, pp. 91-107, 1983. · Zbl 0516.14006
[45] S. Zucker, ”Hodge theory with degenerating coefficients. \(L_2\) cohomology in the Poincaré metric,” Ann. of Math., vol. 109, iss. 3, pp. 415-476, 1979. · Zbl 0446.14002 · doi:10.2307/1971221
[46] K. Zuo, ”Factorizations of nonrigid Zariski dense representations of \(\pi_1\) of projective algebraic manifolds,” Invent. Math., vol. 118, iss. 1, pp. 37-46, 1994. · Zbl 0843.14008 · doi:10.1007/BF01231525
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.